Kansas, 2025

Hail in Kansas, June 6, 2025

June 6, 2025 · NWS GLD · 1 event in 1 county or zone

In the mid afternoon of the 6th, scattered storms formed in Eastern Colorado and proceeded to the southeast, moving into Northwest Kansas. With these storms, hail up to 1 inch was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the mid afternoon of the 6th, scattered storms formed in Eastern Colorado and proceeded to the southeast, moving into Northwest Kansas. With these storms, hail up to 1 inch was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 4:09 PM MST, 1 hour 54 minutes earlier. Its key messages:

  • Severe thunderstorms are forecast this afternoon and evening, mainly along and south of a line from Yuma County to Gove County between 3-10 PM MDT. Large hail and damaging winds appear to be the primary threats. A brief, isolated tornado is possible. Locations south of Highway 40 are most at-risk.
  • Fog, perhaps dense is possible again tonight through Saturday morning.
Area forecast discussion, Jun 6, 4:09 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
509 PM MDT Fri Jun 6 2025

.KEY MESSAGES...

- Severe thunderstorms are forecast this afternoon and evening,
  mainly along and south of a line from Yuma County to Gove
  County between 3-10 PM MDT. Large hail and damaging winds
  appear to be the primary threats. A brief, isolated tornado is
  possible. Locations south of Highway 40 are most at-risk.

- Fog, perhaps dense is possible again tonight through Saturday
  morning.

-

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1258 PM MDT Fri Jun 6 2025

The main focus for today will be on the severe weather threat this
afternoon and evening. A shortwave is forecast to move off of the
Rockies this afternoon leading to strong to severe storms. Stratus
across most of the area remains across most of the area but have
been seeing some clearing across eastern portions of the area and
most notably across Colorado where the main batch of storms is
forecast to initiate at. Discrete supercells are the anticipated
initial storm mode as wind shear is more than sufficient for
storms to remain discrete initially. Any supercells that form
will be capable of hail to 2 inches and perhaps a tornado as
0-3 SRH is already around 150-200 m/s. Straight line hodographs
are again in place which will support splitting of cells and as
this occurs do think an eventual storm mode change to more a
cluster becomes most likely with an increasing wind threat this
evening as storms move to the southeast along and differential
heating boundary. Exactly how far east that will be will be
dependent on the amount of clearing from the west that can
occur. The severe threat for today looks to be over around
10-11pm MT.

The anticipated hazards for today looks to be large to very
large hail especially initially due to the strong shear in
place along with surface based CAPE of 1000-1500 j/kg. The
lacking part of the hail threat is meager lapse rates around
6.5 -7 c/km however recent guidance does have 7-7.5 c/km along
and south of Highway 40 which for the most part aligns fairly
well with the hatched significant hail threat that is outlined
by the Storm Prediction Center and where an intense supercell
or two may form. The other potential hail hazard for today will
be accumulating hail similar to yesterday as the atmospheric
profile is fairly water logged. Should accumulating hail occur
then it may lead to some agricultural loss and slick travel
conditions similar to snow. At this time think accumulating
hail would be more likely to occur than significant hail
potential.

As storms begin to cluster together due to the straight lined
hodographs think an eventual increasing wind threat will evolve
out of it. Some weak mid level dryness may be in place with
with a 50-70 knot jet in place think some 65-75 mph wind gusts
may be able to mix down due to downward momentum transfer. The
threat would be able to increase as well especially if any
bowing segments can develop.

There is some tornado potential as well for today as subtle outflow
boundaries remain across the area from yesterdays storms which may
help increase this potential especially if a cell can latch on.
Similar to concerns from yesterday, am leaning towards the most
likely tornado potential will come from merging of storms
leading to brief quick spin ups. Some landspouts also can't be
ruled out perhaps up to the Kansas/Nebraska line with developing
cumulus and as 0-3 CAPE increases.

Some localized flooding potential may also be on the table as well
especially across Kit Carson, Cheyenne (CO), Wallace and
Greeley county where heavy rainfall fell yesterday/last night
and SAC-SMA soil moisture still remains. PWATS are again
forecast to be in the 1- 1.3 range but with the saturated
profile mentioned above do think some periods of moderate to
heavy to even torrential rainfall may occur which may lead to
some low lying flooding and county road flooding as well.
Overall not overly excited about flooding potential as Corfidi
upshear and downshear vectors remain high so think clusters will
be moving at a decent speed.

Drier mid level air is forecast to move in west to east tonight
which will bring an end to the rainfall potential. Similar to
yesterday I do have some concern about fog developing again
overnight and into Saturday morning as winds remain light and
variable along with a freshly saturated boundary layer in
place. Have went ahead and added in fog into the forecast mainly
along and east of Highway 27 as winds are forecast to turn more
to the west behind that line which is not climatologically
favored for fog.

Western CONUS ridging is forecast to develop Saturday leading
to warming temperatures in the low to mid 80s. Am starting to
see some signs of some storms developing off of the Palmer
Divide and potentially clipping Cheyenne county Colorado during
the afternoon hours will go with silent pops for now due the
strong subsidence with the ridge but may be something to keep
an eye on for in upcoming shifts.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 1258 PM MDT Fri Jun 6 2025

Sunday, a low pressure system is forecast to develop across the
northern Plains and send a cold front through the area during the
day Sunday. An initial wind shift to the north may occur earlier in
the day as a surface trough looks to be in place. Showers and storms
remain forecast mainly for western portions of the area in closer
proximity to the surface trough and better lift. Severe weather
potential is a little iffy at this time as dew points may be
marginal at best for the area with the more moist environment being
across the southern Plains.

Monday and Tuesday, northwest flow returns to the region as the
western CONUS ridge reamplifies. Being on the eastern periphery
of this ridge may lead to some subtle disturbances which may
lead some storm potential but at this range those exact details
are not being sampled well.

Mid week continue to see some indications of troughing returning
suggesting a continued active patter continues for the Tri-State
area. Guidance is now suggesting that high pressure develops across
the SE CONUS which is typically a signal that moist to very
moist air returns to the area. With this pattern the continued
wet and active pattern looks to continue.

A gradual warming trend looks to continue and peaking mid week as
high temperatures in the mid 80s to low 90s. If the moisture does
increase like what guidance is suggesting with the surface high
across the southeast then temperatures may be a little to high
and would need to be lowered as it is more difficult to warm up
with higher dew points in place.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 508 PM MDT Fri Jun 6 2025

An upper level disturbance will bring scattered showers and
storms to NW KS / SW NE this evening and overnight. Ongoing
storms near the CO/KS border should move east-southeast
impacting GLD early this evening. Confidence in storms is lower
at MCK but there could be additional clusters of storms that
impact it later in the evening. Prevailing winds will turn west
to northwest behind the storms late this evening/overnight
through the remainder of the period. There are some signals for
fog or low stratus development but given the synoptic winds,
confidence is low to medium at best in fog development and will
need to be monitored closely overnight. Saturday is looking to
be fair with continued west/northwest winds and VFR conditions
once any morning fog/stratus clears.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Deubelbeiss
Hazardous weather outlook, Jun 6, 5:30 PM MST, 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
630 PM MDT Fri Jun 6 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
630 PM MDT Fri Jun 6 2025 /730 PM CDT Fri Jun 6 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated severe storms remain possible through 10 pm MDT this
evening, mainly in Cheyenne County in Colorado and Wallace, Logan,
Greeley and Wichita counties in northwest Kansas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Fog, perhaps dense, may return to the area Saturday morning. Be
alert for rapidly changing conditions if traveling. Any fog is
forecast to end by mid morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather.

Vincent

In the hours before

Special weather statement, Jun 6, 3:07 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
407 PM MDT Fri Jun 6 2025

COZ091-062230-
Kit Carson County CO-
407 PM MDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thurman, or 21 miles north of Flagler, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

&&

LAT...LON 3957 10315 3957 10288 3937 10304 3944 10316
TIME...MOT...LOC 2206Z 286DEG 14KT 3960 10315

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Alexander
Local storm report, Jun 6, 3:50 PM MST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Funnel Cloud     10 S Flagler            39.15N 103.07W
06/06/2025                   Kit Carson         CO   Storm Chaser

            report of a brief cone funnel.

&&

Trigg
Local storm report, Jun 6, 3:58 PM MST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
458 PM MDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Hail             8 NNE Flagler           39.39N 102.99W
06/06/2025  E1.00 Inch       Kit Carson         CO   Public

            mainly hail around half inch but mentioned
            that a few larger stones around quarter size
            occurred... personal weather station also
            recorded a 46 mph gust.

&&

Trigg
Local storm report, Jun 6, 4:05 PM MST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
505 PM MDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Hail             4 NW Seibert            39.34N 102.91W
06/06/2025  E0.75 Inch       Kit Carson         CO   Public

            pea to penny size hail, starting to
            accumulate some but was not as cold as the
            previous day.

&&

Trigg

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wallace

When
June 6, 6:03 PM MST
Where
Wallace County, 3.3 mi WSW of Weskan
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -102.030

Report of 1 inch hail from MPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265613.